Alabama, 2019

Damaging Wind in Alabama, June 24, 2019

June 24, 2019 · NWS BMX · 1 event in 1 county or zone

An outflow boundary pushed through east Alabama during the late afternoon hours and triggered a broken line of strong to severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An outflow boundary pushed through east Alabama during the late afternoon hours and triggered a broken line of strong to severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 24, 2:56 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 24, 2:56 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
356 PM CDT Mon Jun 24 2019

.UPDATE...
For Fire Weather.

&&

.SHORT TERM...

There are several surface boundaries across Central Alabama this
afternoon, the most prominent being a surface trough entering
western areas. This boundary was the surface reflection of an
upper trough moving overhead. As mentioned below, instability
ahead of this boundary is moderately unstable with ML CAPE 2500,
SBCAPE 4000, Downdraft CAPE near 1000 east half, and surface dew
points in the low to mid 70s. Mid and high level cloudiness has
restricted surface isolation somewhat and overall moisture
convergence along any said boundary is somewhat lacking. The lapse
rates are not quite as high as previous days due to slightly
warmer temps aloft. The latest Visible Satellite imagery has the
cumulus field stunted in many places. Effective Bulk Shear has
decreased slightly but still is near 20-25kts. 3 hour theta e
change and dew point change actually indicate a decrease across
Central Alabama. With all of this said, it appears the Opposing
Factors are winning out, at least temporarily this time. The radar
and satellite presentations have very little indication of any
area developing stronger storms in the next hour or so. The latest
run of the HRRR has the 925-850mb wind max decreasing with time
and pulling into eastern Tennessee. Therefore, every second that
ticks away decreases our chances of any severe storms. Due to
level of conditional instability present, will hold onto the
severe threat through early this evening. The trough will move
eastward and pass east of I-65 by 3-4 pm and into Georgia this
evening. Due to the wide range of solutions in the latest model
output, will slightly drop overall pop into the 50-60 range where
the highest pops are northeast.

The latest model solutions are in fair agreement concerning the
extended period. A short wave trough moves into the area on
Wednesday creating a weakness in the overall ridging. We then
undergo a change into cyclonic flow aloft thereafter as a slow
transitioning Rex Block sets up.

75

Previous short-term discussion:
MESOSCALE UPDATE.

Currently evaluating the severe potential for this afternoon.
There are several factors that either support or oppose the
development of severe storms:

Supporting factors...A large outflow boundary has pushed into
western Alabama this morning, the remnant of a much larger and
robust line of storms from last night. While the more active
portion of this boundary has become limited to Gulf Coast, its
mere presence in our area may provide the focus for later
development. SPC mesoanalysis already shows SBCAPEs in excess of
3000 J/kg, and MLCAPEs of 1500-2500 J/kg. Winds ahead of the
outflow boundary are steady out of the south to southwest, and low
level moisture is quite rich, with surface dewpoints in the mid
70s. Synoptically, an upper level shortwave trough will continue
to move through the Ohio and Tennessee River valleys through the
afternoon, providing some larger scale lift (more so in the
northern portion of our area).

Opposing factors...As mentioned above, the active part of the
outflow boundary this morning was limited to the Gulf Coast. In
west Alabama, while there was a discernible temperature and
dewpoint gradient across the boundary, the surface pressure field
has largely equalized, which in turn is limiting convergence along
it in our area. Also, while CAPEs are indeed impressive given the
time of day, they have not exactly increased appreciably in the
past few hours. Extensive cloud cover probably has a lot to do
with that. Finally, there is the timing factor. The longer it
takes for convection to re-fire in our area, the farther east the
outflow boundary is able to get, which would limit the severe
potential area.

Course of action...We may be able to trim off the severe weather
potential on the western side of our area, based on the position
of the outflow boundary and relative stability behind it. Based on
radar and satellite trends, forecasts of CAPE, and model output,
we may need to extend the slight risk area further south. Finally,
also based on model trends and ongoing weather, we can probably
also adjust the ending time sooner by a few hours.

Will have updated graphics out within the next hour (by 1600Z).

/61/

.LONG TERM...
/Issued at 430 AM CDT/
Wednesday through Sunday.

The ridge will begin to retreat some on Wednesday and could place
Central Alabama back in the northwesterly flow aloft and see yet
another MCS work into the area late morning and slide through during
the day.  Right now looking at just general thunderstorms with this
activity but will need to monitor to see if the threat for winds
will be on the increase as we get closer.  A ridge will begin to
build back into the region on Tuesday and then amplify on Wednesday.
However, moisture will remain and we will likely see isolated to
scattered showers/storms on Tuesday through Thursday.

On Thursday afternoon, the main ridge will break down to our west
and easterly flow will begin to become predominate across the area.
This will provide a little bit more in bulk moisture in place across
the area beginning Thursday night and increasing Friday. Wet
conditions will persist through the weekend

With the summer time temperatures and afternoon heating, any storm
good be on the strong side. But predictability is too low to mention
anything for next week at this time. On a whole look for near normal
temperatures through next week, with above normal rain chances,
especially as we head into the weekend.

16

&&

.AVIATION...
18Z TAF Discussion.

Remnant outflow from convection this morning in eastern
Mississippi is currently making its way through Central Alabama.
Behind the boundary, low-level clouds have been largely non-
existent with only a deck of high level clouds from TCL to TOI.
Expectations right now are for thunderstorms to develop this
afternoon in eastern Alabama along this boundary generally east
of BHM. Therefore, confidence was too low to include VCTS at most
sites. The exceptions were ANB and ASN where cumulus development
is observed on vis satellite within the convergent zone along the
boundary. Left VCTS in the forecast for both of the mentioned
terminals and will amend as necessary if development this
afternoon is more widespread than expected. In addition,
southwesterly pressure gradient winds are gusty this afternoon
with gusts up to 20 knots observed. Ceilings will continue to rise
overnight with winds becoming calm across the area. As a result,
patchy fog is possible before sunrise with brief lowering of
visibility expected at most sites as early as 08Z. Terminals
should generally remain in MVFR to VFR criteria through the
period.

86

&&

.FIRE WEATHER...

A hot and humid airmass will remain in place. Rain chances
continue through tonight as a frontal boundary moves through the
area. Less coverage is expected on Tuesday and Wednesday. However,
rain chances remain in the forecast each day with humidity values
fairly high. We are not expected to reach critical fire weather
conditions any day this week.

08

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     68  89  66  87  67 /  20  30  20  30  20
Anniston    69  90  67  88  68 /  30  20  20  30  20
Birmingham  71  91  70  89  70 /  20  30  20  50  20
Tuscaloosa  71  92  70  90  71 /  20  30  30  40  20
Calera      69  90  68  88  68 /  20  30  30  30  20
Auburn      71  90  70  89  70 /  40  20  20  20  20
Montgomery  71  92  70  92  70 /  30  30  30  30  20
Troy        70  91  69  91  69 /  40  30  30  20  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&

75/61/16/86/08
Hazardous weather outlook, Jun 24, 4:08 PM CST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
508 PM CDT Mon Jun 24 2019

ALZ011>015-017>050-260115-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
508 PM CDT Mon Jun 24 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

There is a marginal risk for severe weather across portions of
Central Alabama through 7 PM tonight. The threats will be damaging
winds up to 60 mph and quarter size hail. The threat area will
generally be south and east of a line from Anniston to Sylacauga to
Montgomery.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through 7 PM.

08

In the hours before

Special weather statement, Jun 24, 2:07 PM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Birmingham AL
307 PM CDT Mon Jun 24 2019

ALZ024>026-242030-
Jefferson AL-Shelby AL-St. Clair AL-
307 PM CDT Mon Jun 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHELBY...EAST
CENTRAL JEFFERSON AND SOUTHWESTERN ST. CLAIR COUNTIES UNTIL 330 PM
CDT...

At 307 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Purdy, or near Irondale, moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Birmingham, Vestavia Hills, Mountain Brook, Trussville, Irondale,
Leeds, Moody, Argo, Cahaba Heights, Shops of Grand River, Alton,
Barber Motorsports Park, The Summit, Lake Purdy, Brook Highland,
Branchville, Grants Mill Road Bridge, Liberty Park and Camp
Winnataska.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3344 8673 3353 8674 3367 8647 3349 8640
TIME...MOT...LOC 2007Z 254DEG 26KT 3351 8666

32/Davis
Special weather statement, Jun 24, 2:50 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Birmingham AL
350 PM CDT Mon Jun 24 2019

ALZ027-242115-
Talladega AL-
350 PM CDT Mon Jun 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TALLADEGA COUNTY
UNTIL 415 PM CDT...

At 350 PM CDT, Doppler radar was tracking a strong thunderstorm over
Talladega, moving east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oxford, Talladega, Munford, Waldo, Grant Town, Camp Mac, Ironaton,
Jenifer and Howells Cove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3352 8582 3350 8585 3350 8590 3346 8590
      3345 8592 3340 8592 3340 8594 3338 8594
      3338 8598 3336 8598 3335 8617 3350 8620
      3359 8582 3358 8580 3354 8580
TIME...MOT...LOC 2050Z 256DEG 28KT 3343 8609

32/Davis
Special weather statement, Jun 24, 3:38 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Birmingham AL
438 PM CDT Mon Jun 24 2019

ALZ021-242215-
Cleburne AL-
438 PM CDT Mon Jun 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLEBURNE COUNTY
UNTIL 515 PM CDT...

At 438 PM CDT, Doppler radar was tracking a strong thunderstorm near
Abernathy, or 11 miles southeast of Heflin, moving east at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Heflin, Ranburne, Trickem, Lake Cleburne, Hollis Crossroads and
Micaville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3349 8533 3350 8535 3349 8536 3349 8565
      3361 8564 3364 8534 3349 8531
TIME...MOT...LOC 2138Z 260DEG 34KT 3358 8541

32/Davis
Special weather statement, Jun 24, 3:53 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Birmingham AL
453 PM CDT Mon Jun 24 2019

ALZ029-242230-
Randolph AL-
453 PM CDT Mon Jun 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RANDOLPH COUNTY UNTIL
530 PM CDT...

At 453 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fosters Cross Roads, or 10 miles northwest of Wedowee, moving east at
45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Woodland, Fosters Cross Roads, Morrison Cross Roads, Graham and
Newell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3334 8565 3349 8564 3349 8536 3350 8535
      3349 8534 3348 8530 3335 8528
TIME...MOT...LOC 2153Z 263DEG 38KT 3344 8557

32/Davis

The radar

The Atlanta radar (KFFC), 79 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Randolph

When
June 24, 4:08 PM CST to 4:09 PM CST
Where
Randolph County, 1.86 mi WNW of Pine Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.460, -85.410

Several trees uprooted along County Road 51.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840627.